Pennsylvania, 2016Hail and Damaging Winds in Pennsylvania, July 23, 2016
July 23, 2016 · NWS CTP · 6 events in 2 counties and zones
Scattered showers and thunderstorms developed in a hot and muggy airmass just south of a weak frontal boundary draped across southern Pennsylvania on July 23, 2016. York and Lancaster County were impacted by damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed in a hot and muggy airmass just south of a weak frontal boundary draped across southern Pennsylvania on July 23, 2016. York and Lancaster County were impacted by damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 3:05 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 23, 3:05 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
405 PM EDT SAT JUL 23 2016
.SYNOPSIS...
Pennsylvania will be on the northern edge of the subtropical
ridge into next week. A series of weakening cold fronts will bring
the mention of isolated mainly afternoon or evening showers or
thunderstorms, but most of the time it will be fair, very warm
and humid but rain free.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A weak cold front pretty much bisects the state east to west with
lower dewpoints from about State College northward. Models show
this slightly drier air settling south through late day before the
front pretty much becomes indistinguishable.
I still have the smallest of chances for a pop up storm along the
Pa-Md border but the mid levels are still quite warm so confidence
is low. Just another hot dry day in a recent string of hot dry
days.
Weak high pressure will settle over the area overnight. Other than
another night of patchy late night fog, it will be fair and mild
with lows mainly in the 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Sunday will feature abundant sunshine for most of the day...along
with very warm to hot temps. 850 mb temps will be very similar to
today's readings leading to highs once again well up into the 80s
to low/mid 90s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Big story in the extended fcst is the expected heat wave lasting
into early in the upcoming week, as the axis of the subtropical
ridge briefly shifts from the plains to the northeast conus.
Anomalous upper lvl ridging building over PA should bring hot and
mainly dry wx this weekend, as warm temps aloft suppress
convection. Next chance of shra/tsra for most of the area comes
Monday ahead of shortwave working across the Great Lakes. However,
any rainfall Monday is likely to do little to stem the dry pattern
we have been in.
Heat indices around 100F appear possible by Monday across the
Susq Valley, as higher dewpoints are advected into the area ahead
of potential convection. Overnight lows are also a concern as the
area doesn't cool off at night through the weekend with Southern
PA lows in the 70s with highest readings Monday morning. Some
modest cooling appears likely by Tue/Wed of next week behind weak
cold front. However, temps still likely to remain somewhat abv
normal within a generally zonal flow.
Midweek weather looks dry again, with just low pops for isolated
tstms. Fri looks to be the next higher chance for tstm impacts
areawide as another cool front progged to move through.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Widespread VFR is the rule as of early afternoon, and it will
continue into the overnight with just some areas of fog expected
for a couple of hours either side of sunrise in a few locations.
A gusty west to WNW wind will diminish to 10kt or less around or
just after sunset this evening.
There is a very small chance for a shower or thunderstorm to pop
up over the very southern portions of the flying area later this
afternoon or early evening. No mention of this low probability
event in the TAFs at this time.
Sunday also looks hot and dusty. Winds should be lighter with the
surface ridge overhead.
OUTLOOK...
MON...Scattered restrictions possible with a cold front bringing
scattered showers and thunderstorms.
TUE-WED...No sig wx.
THU...mainly VFR with scattered showers and thunderstorms possible
in the afternoon.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Lambert/Gartner
AVIATION...La Corte
Hazardous weather outlook, Jul 23, 4:32 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EDT SAT JUL 23 2016
PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-240945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
532 AM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO
EARLY MONDAY EVENING...ALONG AND AHEAD OF A COLD FRONT
APPROACHING FROM THE OHIO VALLEY. LOCALIZED WIND GUSTS BETWEEN 40
AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE THE PRIMARY WEATHER IMPACTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ027-028-036-045-046-049>053-056>059-063>066-240945-
MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
532 AM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES WILL BE IN THE MID TO UPPER 90S THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO
MONDAY EVENING...ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM
THE OHIO VALLEY. LOCALIZED WIND GUSTS BETWEEN 40 AND 50
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE
PRIMARY WEATHER IMPACTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LAMBERT
In the hours before
Special weather statement, Jul 23, 2:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SAT JUL 23 2016
PAZ066-232015-
LANCASTER PA-
351 PM EDT SAT JUL 23 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
415 PM EDT...
AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
QUARRYVILLE...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GAP...QUARRYVILLE...SMITHVILLE...KIRKWOOD...CHRISTIANA...
GEORGETOWN...REFTON...BUCK...STRASBURG...ATGLEN AND WILLOW STREET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3982 7616 3997 7633 3999 7597 3996 7599
3993 7598 3993 7600 3987 7599 3988 7600
3985 7601 3985 7602 3983 7602 3983 7604
3981 7603 3977 7606
TIME...MOT...LOC 1950Z 240DEG 49KT 3994 7613
MARTINThunderstorm Wind, Lancaster
- When
- July 23, 3:20 PM EST
- Where
- Lancaster County, 0.41 mi ESE of Sporting Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.149, -76.412
A severe thunderstorm produced winds near 60 mph, blowing the roof off of a trailer in Rapho Township.
Hail, Lancaster
- When
- July 23, 3:23 PM EST
- Where
- Lancaster County, 1.26 mi ENE of Hamilton Park
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.040, -76.300
A sever thunderstorm produced nickel to quarter-sized hail in Lancaster.
Thunderstorm Wind, Lancaster
- When
- July 23, 3:35 PM EST
- Where
- Lancaster County, 1.95 mi WSW of West Lancaster
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.016, -76.382
A severe thunderstorm produced winds of near 70 mph, knocking down multiple trees in Manor Township.
Thunderstorm Wind, Lancaster
- When
- July 23, 4:00 PM EST
- Where
- Lancaster County, Christiana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 39.950, -76.000
A severe thunderstorm produced winds near 60 mph, knocking down trees and power lines in Sadsbury Township and Christiana Borough.
Hail, York
- When
- July 23, 4:15 PM EST
- Where
- York County, 0.53 mi W of Airville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -76.410
A severe thunderstorm produced quarter-sized hail in Airville.
Hail, York
- When
- July 23, 5:11 PM EST
- Where
- York County, 0.87 mi NW of Loganville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.860, -76.710
A severe thunderstorm produced quarter-sized hail in Loganville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Dense Fog in Illinois, July 23, 201616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638876, 638873, 638877, 638878, 638874, 638875.